Chemotherapy and your blood sugar

If you have diabetes, when you have chemotherapy treatment, there is a risk that your blood sugar level may get too high or too low. This is because of the side effects of chemotherapy, such as sickness, diarrhoea and loss of appetite.

Some chemotherapy drugs, such as asparaginase and busulfan, can cause your blood sugar level to rise. Your cancer doctor or specialist nurse can tell you more about the drugs you will take.

Controlling your blood sugar during chemotherapy

Before you start chemotherapy, talk to your doctors and nurses about any side effects you might have. Ask them for information about the best way to manage your diabetes during treatment.

You may need to test your blood sugar levels more often than normal. If you do not already test your blood sugar, you may need to start.

If you:

  • use insulin to control your diabetes, you may need to change the type of insulin you use. You may need to increase or reduce the dose.
  • control your diabetes with tablets, your specialist may suggest you change the dose. They may ask you not to take them on the day of your treatment.
  • control your diabetes with your diet, you may find that your blood sugar levels still increase.

Your cancer doctor may want you to stay in hospital when you have your first session of chemotherapy. This is so the nurses can closely monitor your blood sugar level and treat you if it gets too high or too low.

It is important to tell doctors how well you are managing to control your blood sugar level during your chemotherapy. If you are finding it difficult, your cancer doctor may change the dose of the chemotherapy. They may change it for another drug that has fewer or less severe side effects. Your doctors will talk to you before making any changes.

It is usually possible to manage your blood sugar without making these changes.

If you feel unwell during your chemotherapy treatment, it can be difficult to know if it is:

  • a side effect of the chemotherapy
  • because your blood sugar is too high or too low.

You should always check your blood sugar if you feel unwell. Talk to your cancer doctor or specialist nurse if you are not sure.

You should talk to your doctor if your blood sugar levels are:

  • always 10 mmol/l or higher and you feel unwell
  • less than 4 mmol/l on more than two occasions.

Chemotherapy and nerve damage

Some chemotherapy drugs can damage the nerves in your body. This can lead to pain and a change in sensation called peripheral neuropathy. The pain can sometimes be worse if the nerves are already damaged by diabetes.

Talk to your cancer doctor or specialist nurse if you are worried about peripheral neuropathy. They can give you more information about your treatment and advice on the best way to manage any pain.

How we can help

Macmillan Cancer Support Line
The Macmillan Support Line offers confidential support to people living with cancer and their loved ones. If you need to talk, we'll listen.
Macmillan Telephone Buddies
With a weekly call from one of our trained Telephone Buddies, you don't have to face cancer alone.
0808 808 00 00
7 days a week, 8am - 8pm
Email us
Get in touch via this form
Chat online
7 days a week, 8am - 8pm
Online Community
An anonymous network of people affected by cancer which is free to join. Share experiences, ask questions and talk to people who understand.
Help in your area
What's going on near you? Find out about support groups, where to get information and how to get involved with Macmillan where you live.